South Dakota, 2007

Hail and Damaging Winds in South Dakota, May 25, 2007

May 25, 2007 · NWS UNR · 14 events in 7 counties and zones

Severe thunderstorms developed along a cold front. Large hail fell from northwestern through south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed along a cold front. Large hail fell from northwestern through south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 1:40 PM MST, 29 minutes earlier.

Area forecast discussion, May 25, 1:40 PM MST, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT FRI MAY 25 2007

.DISCUSSION...20Z SFC ANALYSIS INDICATES LOW PRESSURE CURRENTLY
LOCATED OVER NORTHWESTERN SOUTH DAKOTA...WITH WARM FRONT NEAR THE
ND/SD BORDER AND A COLD FRONT NEAR THE WY/SD BORDER. WATER VAPOR
IMAGERY SHOWS UPPER TROUGH AXIS APPROACHING EASTERN MT/WY WITH
DIVERGENCE INCREASING ALOFT OVER WESTERN SOUTH DAKOTA AS A JET
STREAK ROUNDS THE BASE OF THE TROUGH. LATEST RUC SHOWS NARROW N/S
ORIENTED BAND OF 1000-1700J/KG CAPE OVER WESTERN AND CENTRAL SOUTH
DAKOTA...WRAPPING AROUND TO NORTH OF THE LOW OVER WESTERN SOUTH
DAKOTA...WHICH IS WHERE THE STRONGER THUNDERSTORMS ARE CURRENTLY
FIRING. EXPECT TO SEE CONVECTIVE ACTIVITY CONTINUE ACROSS NW SD INTO
THE EARLY EVENING AS LOW LEVEL JET DEVELOPS...POSSIBLY EXTENDING
SOUTHWARD ALONG THE INSTABILITY AXIS AS THE COLD FRONT MOVES INTO
WESTERN SOUTH DAKOTA...THEN SHIFTING EASTWARD LATER IN THE EVENING.

ON SATURDAY...HIGH PRESSURE WILL PROMOTE STABILITY DURING THE DAY.
HIGHS WILL BE 10F COLDER. RETURN FLOW ON BACK SIDE OF HIGH COMBINED
WITH 850-700MB THETA-E RIDGE MAY GIVE AREAS IN THE FAR SOUTH SMALL
CHANCES FOR -TSRA SATURDAY NIGHT.

SUNDAY...SHORTWAVE MOVES THROUGH THE NORTHERN PLAINS AS THERMAL
RIDGE QUICKLY AMPLIFIES. TEMPERATURES WILL CLIMB INTO THE 70S IN
MANY LOCATIONS...WITH A CHANCE OF -TSRA AS INSTABILITY RETURNS AHEAD
OF WAVE.

EXTENDED...UNSETTLED WEATHER IS EXPECTED EARLY NEXT WEEK AS AN UPPER
LEVEL TROF APPROACHES THE REGION. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL OCCUR MONDAY AND MONDAY NIGHT...WITH SEVERE
STORMS LOOKING POSSIBLE AS A COLD FRONT PASSES ACROSS. UPPER TROF
WILL MOVE OVER THE NORTHERN PLAINS TUESDAY INTO WEDNESDAY...BRINGING
COOLER TEMPERATURES ALONG WITH CHANCES FOR A FEW SHOWERS AND STORMS.

&&

.AVIATION...COLD FRONT SITTING ACROSS WY/SD BORDER WITH WARM FRONT
OVER NRN SD. EXPECT CONVECTION TO CONTINUE THROUGH THIS EVENING WITH
AREAS OF FOG AND LOW CLOUDS DEVELOPING AFTER MIDNIGHT. NUMEROUS
STRONG AND SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
AFTER 04Z LOW CLOUDS WILL SPREAD ACROSS WY AND CAUSE MVFR CONDITIONS
WITH AREAS OF IFR CIGS AND VSBY. BY 06Z AREAS OF IFR CIGS AND VSBY
EXPECTED TO DEVELOP OVER THE REST OF THE REGION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 25, 5:37 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
637 AM MDT FRI MAY 25 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
637 AM MDT (737 AM CDT) FRI MAY 25 2007

...WIND ADVISORY IN EFFECT FROM LATE THIS MORNING TO EARLY
THIS EVENING OVER SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEASTERN WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING.

A FAST MOVING COLD FRONT WILL SWEEP ACROSS NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. IT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS. SUFFICIENT INSTABILITY WILL BE
PRESENT FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.

PLENTY OF WIND WILL BE SEEN WITH THIS COLD FRONT. AHEAD OF THE
FRONT OVER SOUTH CENTRAL SOUTH DAKOTA SOUTHERLY WINDS WILL INCREASE
TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. BEHIND THE COLD FRONT OVER THE
ENTIRE REGION...EXPECT NORTHWEST WINDS AT 15 TO 30 MPH WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT THROUGH WEDNESDAY...EXPECT A CHANCE OF THUNDERSTORMS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MEMORIAL DAY...WITH LARGE
HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
May 25, 2:09 PM MST
Where
Perkins County, 5 mi S of Lodgepole
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.728, -102.670

Hail, Ziebach

When
May 25, 2:50 PM MST
Where
Ziebach County, Dupree
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.050, -101.580

Hail, Harding

When
May 25, 3:10 PM MST
Where
Harding County, 8 mi SE of Reva
Measured
0.88 in hail
Reported by
Public
Coordinates
45.468, -102.963

Hail, Perkins

When
May 25, 3:30 PM MST
Where
Perkins County, Sorum
Measured
1.5 in hail
Reported by
Public
Coordinates
45.450, -102.930

Hail, Ziebach

When
May 25, 3:45 PM MST
Where
Ziebach County, 16 mi SE of Dupree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.886, -101.349

Hail, Jackson

When
May 25, 4:12 PM MST
Where
Jackson County, Belvidere
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.830, -101.270

Hail, Haakon

When
May 25, 4:25 PM MST
Where
Haakon County, 11 mi NE of Milesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.562, -101.512

Hail, Bennett

When
May 25, 4:28 PM MST to 4:38 PM MST
Where
Bennett County, 15 mi NE of Martin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.323, -101.540

Hail covered the ground.

Hail, Jackson

When
May 25, 4:55 PM MST to 5:05 PM MST
Where
Jackson County, 7 mi N of Belvidere
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.931, -101.270

Hail, Haakon

When
May 25, 5:00 PM MST
Where
Haakon County, 10 mi W of Midland
Measured
0.88 in hail
Reported by
Public
Coordinates
44.070, -101.351

Thunderstorm Wind, Bennett

When
May 25, 5:15 PM MST
Where
Bennett County, 16 mi SE of Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.006, -101.526

Hail, Todd

When
May 25, 6:45 PM CST to 6:55 PM CST
Where
Todd County, Rosebud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.230, -100.870

Hail, Todd

When
May 25, 7:02 PM CST to 7:06 PM CST
Where
Todd County, 8 mi S of Mission
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.184, -100.670

Thunderstorm Wind, Todd

When
May 25, 7:06 PM CST
Where
Todd County, 8 mi S of Mission
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.184, -100.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24956, 24966, 24976, 24980, 24984, 24992, 24994, 24993, 24995, 24996, 24998, 24997, 24999, 25001.